Pennsylvania, 2022

Heavy Snow in Pennsylvania, March 9, 2022

March 9, 2022 · NWS BGM · 3 events in 3 counties and zones

A low pressure system moved through Northeastern Pennsylvania. Bands of heavy snow developed in the morning.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A low pressure system moved through Northeastern Pennsylvania. Bands of heavy snow developed in the morning. Despite temperatures rising into the 30s, snow accumulations quickly climbed into warning criteria across the NY/PA border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 9, 6:51 AM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 9, 6:51 AM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
651 AM EST Wed Mar 9 2022

.SYNOPSIS...
A fast moving low pressure system will spread accumulating snow
across the region today, especially at the higher elevations. In
the valleys, snow accumulations will be mainly confined to non-
paved surfaces. Quiet weather Thursday and most of Friday will
be replaced by a stronger storm system which is expected to
impact the area Friday night through Saturday.

&&

.NEAR TERM /THROUGH THURSDAY/...
645 AM Update:

The forecast remains on track and no changes were made. Despite
radar showing some weak returns across Northeast PA, this is
mainly virga with rather large dew point depressions. Light snow
will gradually fill in from south to north as this morning
progresses as the column moistens and the atmosphere wet bulbs.

345 AM Update:

Winter Weather Advisories remain in effect for all of Northeast
PA and portions of Central NY for today. Highest snow amounts
will be found at elevations greater than 1200 feet.

A developing low pressure system will quickly move northeastward
from the Carolinas to off the East Coast today. Our region will
be on the northern edge of this system, with light snow
spreading from south to north after daybreak. As the system
moves offshore, an enhanced deformation zone will develop and
allow for snow to become moderate at times, especially for
Northeast PA to areas east of I-81 across Central NY. With dew
points in the 20s to lower 30s, expecting the environment to
wet bulb, allowing for surface temperatures to cool and the
precipitation to mainly in the form of snow. Across the valley
locations, surface temperatures may still be warm enough for
some rain (or at least very wet snow) to mix in this afternoon.

As is relatively common for a daytime event this late in the
season, impacts from this system will be highly elevation
dependent. This is due to the marginal surface temperatures
(highs expected to be in the lower to mid 30s), combined with
the strong March sun angle. As a result, the snow is expected to
mainly accumulate on non-paved surfaces in the valleys (mainly
wet roadways), with elevations above greater than 1200 feet
likely seeing the highest snow totals and a greater potential
for accumulation on roadways. In other words, road conditions
will greatly vary depending on elevation.

Very little has changed in terms of snow accumulation
expectations. At elevations greater than 1200 feet across
Northeast PA and Central NY, expecting generally 2 to 4 inches
of snow, with localized amounts up to 5 inches. For elevations
less than 1200 feet, expecting generally 1 to 2 inches of snow
(mainly on non-paved surfaces). Lowest snowfall amounts in the
forecast area will likely be found across the lake
plain/northern Finger Lakes Region in NY, as well as parts of
the Wyoming Valley in PA. Across those locations, generally 1
inch or less of snow is expected.

As the low pressure system quickly departs to the northeast,
snow will rapidly end from west to east early this evening,
along with gradual clearing with high pressure approaching the
area from the west. Low temperatures are expected to be in the
mid to upper 20s.

Thursday will be a dry day as high pressure moves into the
region. Southwesterly flow will advect in milder air as well,
with highs expected to be in the 40s. Partly to mostly sunny
skies are expected.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
415 AM Update

High pressure brings quiet and seasonable weather to the area
Thursday night into much of Friday. Mostly clear skies Thursday
night giveway to increasing clouds on Friday as a stationary frontal
boundary begins to set up nearby. A strengthening southwesterly flow
will also take hold on Friday, out ahead of a high amplitude upper
level trough across the Great Lakes/Midwest region. In this mild
southwest flow, even with the clouds around, temperatures are
forecast to reach 45-50 Friday afternoon. The weather then turns
much more active for the rest of the short term period.

A complex storm system begins taking shape across the Eastern half
of the US Friday night, as several pieces of upper level energy
attempt to phase together creating a deep neutrally tilted upper
level trough from near Chicago to New Orleans by daybreak Saturday.
This represents a phasing of the Northern-Arctic and Southern-Pacific
jets. GFS shows two jet streaks of around 165kts at 300mbs, one
across the Southeast US and another across southern Ontario and
the northern Ohio Valley by daybreak Saturday...placing our CWA
in a very favorable position for deep, strong synoptic lift. At
the surface, a cold front will press into West-Central NY Friday
night as a surface low begins to develop across AL/GA and move
off to the northeast into NC. Exact details on where this sharp
cold front will be located and how much progress south/east it
makes overnight remains to be seen. For locations along and east
of this front, ptype looks to be mainly a cold rain overnight...but
further north & west a changeover to wet snow is expected. Depending
on the position of the front, low pressure center and exact thermal
profiles there could be some snow accumulation before daybreak
Saturday...at this point it looks to be mainly west of I-81 and/or
north of I-90 in our CWA.

Model guidance is in pretty good agreement that this area of
low pressure will then rapidly strengthen, while also moving quickly
off to the northeast during the day on Saturday. This looks to
become quite the dynamic system, as some very cold, arctic air wraps
into it on the northwest side. At the surface, cold (sub-freezing)
air should continue to more quickly filer into the forecast area
Saturday morning, with most locations looking to changeover to snow
by midday (including NE PA and the southern Catskills). Of course,
these exact timing details can still change as we get closer in time
to this storm system impacting the area. Most of the 00z operational
model guidance has a sub 985mb low pressure system just off the
NJ/NYC coast by midday Saturday with a deepening 700mb trough over
our CWA. 850mb temperatures quickly fall to around -10C across
Central NY as northwest winds increase. The low pressure system
continues to deepen and race off to the northeast, reaching eastern
Maine by sunset, perhaps down to around 970mb. If this scenario
plays out as stated above, most of the CWA would see a period of
snow and blowing snow Saturday afternoon, transitioning to lingering
wrap around lake effect snow showers Saturday evening and night.

Again, this looks to be a very fast moving storm system, but
will potentially be strengthening rapidly as it approaches and
passes by (as the upper trough becomes negatively tilted). This
could also bring gusty winds and blustery conditions later on
Saturday into Saturday night. Temperatures are forecast to fall
into the 20s Saturday afternoon and 10s by evening and overnight.
It's still a bit too early to talk about specific snow amounts
with this system...but total QPF looks to be between 2/3rds of
an inch up to 1.0 inch for much of the area. The latest NBM
shows a 50-75% chance for 24 hour snow amounts to exceed 6"
across most of CNY, with 25-50% chance across NE PA. Probabilities
of exceeding 2" of snow are much higher, around 70-90% across
the area...so a shovelable snowfall is starting to look more
likely in this timeframe. We will continue to fine tune the
forecast as the latest available data comes in...as it still is
possible a more northwesterly track of the southern feature, and
a slower frontal passage, which could result in a slower change
over to snow on Saturday. Still too far out and not enough
confidence in snow amounts for any watches at this time.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
415 AM Update

This period starts off cold and blustery with a few lingering lake
effect snow showers or flurries on Sunday in the wake of the fast
moving, but rapidly deepening coastal low. By daybreak Sunday, the
coastal low will be well off to our northeast, across northern
Atlantic Canada. After starting out in the 10s Sunday morning,
temperatures only recover into the 20s or lower 30s Sunday afternoon
across the region, as 850mb temperatures hold around -15C and
thicknesses are around 520dm. Surface winds will peak early in the
day, then gradually relax heading into the afternoon as some weak
riding begins to develop over the region. Model guidance also has a
weak warm frontal feature lifting across our northern zones in the
afternoon, which could initial a few more snow showers or flurries,
otherwise it should be partly sunny across the region.

Warm air advection increases Sunday night into Monday as the flow
aloft turns more southwesterly. It is looking generally dry these
periods, under partly to mostly cloudy skies. After overnight lows
dipping down into the 20s, Monday is forecast to be much milder,
with highs in the mid-40s to lower 50s areawide, with southwest
winds 8-15 mph. With the increasing warm advection, 850mb
temperatures warm to around -2C by midday, and even warmer, around
0C by the end of the day. Monday night will feature increasing
clouds, a chance for snow/rain showers up north and relatively mild
temperatures out ahead of the next approaching trough...overnight
lows only dip down between 30-35 across the region. The upper trough
swings through on Tuesday (if current predicted timing is correct)
bringing a chance for morning rain/snow showers, changing to rain
showers later in the day. Still seasonably mild with highs in the
40s for most locations except around 50 down in the Wyoming Valley
region. An early look ahead to next Wednesday shows an increasing
southwesterly flow once again, bringing dry and mild weather to CNY
and NE PA as a warm front lifts north across Ontario Canada. Highs
are progged to reach the upper 40s to mid-50s...which is about 5-10
degrees above average.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
While VFR conditions are present at 12Z, conditions are expected
to deteriorate from south to north as the rest of this morning
progresses as light to locally moderate snow moves into the
region. Rain may mix in at KELM this afternoon. IFR visibility
restrictions are expected with the potential for LIFR at times
for all TAF sites. Ceilings look to settle to MVFR levels,
perhaps IFR. Slow improvement is expected this evening with a
return to VFR conditions expected early Thursday morning.

Outlook...

Thursday through Friday...Mainly VFR.

Friday night...Rain and snow changing to snow with restrictions
likely.

Saturday...Snow with restrictions likely mainly in the morning.
Northwest gusts in excess of 20 knots.

Saturday night and Sunday...Lingering lake effect snow showers
in central NY. Restrictions slowly improving Sunday.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 7 PM EST this evening for
     PAZ038>040-043-044-047-048-072.
NY...Winter Weather Advisory until 7 PM EST this evening for NYZ024-
     025-044>046-055>057-062.

&&

SYNOPSIS...BJG
NEAR TERM...BJG
SHORT TERM...MJM
LONG TERM...MJM
AVIATION...BJG
Hazardous weather outlook, Mar 9, 3:16 AM EST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
316 AM EST Wed Mar 9 2022

NYZ062-PAZ043-044-047-048-072-100830-
Sullivan-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
316 AM EST Wed Mar 9 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM
EST THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A developing coastal low pressure system will bring a period of rain
Friday night, changing to snow on Saturday. A few inches of snow
accumulation are possible, along with falling temperatures and gusty
winds by Saturday afternoon into Saturday night. There remains
uncertainty in the exact details for this time period. Be sure to
check back for forecast updates through the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ009-015>018-022-023-036-037-100830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Madison-Southern Oneida-
316 AM EST Wed Mar 9 2022

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Light snow will overspread the northern Finger Lakes into the
western Mohawk Valley and southern Tug Hill today. Rain may mix in
at times across the lower elevations this afternoon. Some roads may
become snow covered and slippery across the higher elevations. Use
caution while driving and be prepared for possible winter conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A developing coastal low pressure system will bring a period of rain
and snow Friday night, changing to all snow on Saturday. Several
inches or more of snow accumulation are possible, along with falling
temperatures and gusty winds by Saturday afternoon into Saturday
night. There remains uncertainty in the exact details for this time
period. Be sure to check back for forecast updates through the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ024-025-044>046-055>057-PAZ038>040-100830-
Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-Broome-Delaware-
Bradford-Susquehanna-Northern Wayne-
316 AM EST Wed Mar 9 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM
EST THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A developing coastal low pressure system will bring a period of rain
and snow Friday night, changing to all snow on Saturday. Several
inches or more of snow accumulation are possible, along with falling
temperatures and gusty winds by Saturday afternoon into Saturday
night. There remains uncertainty in the exact details for this time
period. Be sure to check back for forecast updates through the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Bradford

When
March 9, 8:00 AM EST to 6:00 PM EST
Where
Bradford County
Reported by
Trained Spotter
Coordinates
41.789, -76.515 (the zone’s center; the record gives no point)

Snow accumulated 4 to 7 inches.

Heavy Snow, Northern Wayne

When
March 9, 8:00 AM EST to 6:00 PM EST
Where
Northern Wayne forecast zone
Reported by
Trained Spotter
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Snow accumulated 4 to 7 inches.

Heavy Snow, Susquehanna

When
March 9, 8:00 AM EST to 6:00 PM EST
Where
Susquehanna forecast zone
Reported by
Trained Spotter
Coordinates
41.821, -75.801 (the zone’s center; the record gives no point)

Snow accumulated 3 to 6 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006013, 1006014, 1006015.